Alert archive / Iowa / Flood Watches in 2019
Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flood watch at Sep 18, 2019, 3:36 PM CDT for 18 counties in Iowa. It took effect at Sep 18, 2019, 7:00 PM CDT. It was in force for 40 min.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2019, 3:36 PM CDT (20:36 UTC)
- In effect from
- Sep 18, 2019, 7:00 PM CDT
- Expired
- Sep 18, 2019, 7:40 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Madison County, IA, Polk County, IA, Sac County, IA, Story County, IA, Warren County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flood watch went out at Sep 18, 12:28 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 18, 12:28 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1228 PM CDT Wed Sep 18 2019 .DISCUSSION.../Today through Tuesday/ Issued at 431 AM CDT Wed Sep 18 2019 */ Highlights... -Several rounds of showers and thunderstorms likely over the next several days. -Heaviest rainfall may be in central to northern Iowa, with a non- zero chance of flooding issues starting tonight/tomorrow and possibly Saturday/Sunday. -Above-normal temperatures to continue... */ Summary... Another seasonably hot and humid day is in store for central Iowa. Expect temperatures for today to be similar... perhaps a degree or two cooler than where they were yesterday, topping out well into the 80s. With dewpoints expected to remain in the low 70s, heat index values will likely push the low 90s once again in central to southern Iowa. For tonight, confidence is high in heavy to moderate rainfall occurring across north-central into south-central Iowa. These showers and storms are expected to start in northern Iowa and very slowly move southward through the overnight hours. Overall storm motion may be less than 5 mph. In total, with this prolonged rainfall event stretched into Thursday afternoon, rainfall amounts in some locations may reach the 1 to 2 inch range. Localized flash flooding cannot be ruled out. Today's forecasters will look closely at the need for any type of flood headlines for tonight/tomorrow. Yet another slug of showers and storms are forecast sometime near Saturday that could bring widespread moderate rainfall totals. Forecast confidence is somewhat low at this time as there is a large amount of spread in terms of model timing and location of the heaviest precip chances. Overall, Sunday will be slightly cooler, but there is no strong/prolonged CAA in sight behind the Saturday/Sunday system...meaning next week's temperatures will likely remain in the 70s to 80s. If any sustained sunshine enters the forecast, next week's temperatures will need to be bumped up at least 5 degrees. */ Technical Discussion... Today... 08z Water vapor imagery clearly picking up on an upper low spinning over NW North Dakota. Well-phased in the PVA side of this upper low, a weaker impulse is being propagated east/NE across Minnesota. Aloft, decent 500mb-300mb Q-Vector convergence that is leading a broad swath of 700mb QG frontogenetical forcing is in play over NW Iowa... supporting ascent processes. Lower in the atmos, a 40kt LLJ has transported a huge slug of moisture that is advecting PWATs of nearly 2 inches into NW Iowa, focused with a broad area of 850mb moisture flux convergence. In response, showers and thunderstorms have developed across the NW DMX CWA. Rainfall amounts of 0.5 inches or so are currently forecast...with a few localized amounts nearing 1 inch certainly possible. HI-res models in good agreement with gradually propagating this mesoscale setup eastward through today, with precip slowly diminishing as it nears the eastern edge of the DMX CWA by the afternoon. Tonight... Another shortwave blasts through the upper Midwest between 06 and 12z Thursday. Similar to this morning's setup, abundant moisture in play as PWAT values near 1.9 inches... which is an upwards trend from last night. Heavy rainfall parameters favorable and indicate moderately efficient rain producers. Corfidi vectors effectively become nil and overall storm motions slow greatly. So this system looks to play out as a giant swath of rain that starts in north- central Iowa this evening, and very slowly drifts southeastward through the overnight hours. Seemingly, the RAP has been the most excited about rainfall totals as it has been yielding amounts in the 1 to 3 inch range for this timeframe. As mentioned yesterday, the north-central portion of Iowa... From Ames to Fort Dodge to Mason City... has received roughly upwards of 600 percent of their normal rainfall totals over the past 7-10 days. So antecedent soil conditions are very saturated. Further, will have to see how this morning's rainfall plays out across the area. While no notable flooding is expected from this morning's rainfall, it may saturate the grounds in advance of tonight's system. The possible need of flood-related headlines will be looked at closely by today's forecast shift. Given the efficiency of the rain producers from this morning, am becoming increasingly nervous for tonight. Saturday/Sunday... A rather potent-looking upper low is being progged to come onshore near the Oregon coastline and dip down through the Four corners Region by Friday. Meanwhile, another shortwave is being progged to propagate eastward across the northern CONUS. These two features more-or-less Fujiwara over the upper Plains on Friday and eject towards Minnesota Saturday. Further, the moisture associated with the tropical system, Imelda, may be phased into these features as well...being advected directly over Iowa sometime Saturday/Sunday. Right now, long-range models do not have the best handle on how these interactions will all play out. The GFS has been faster than the ECMWF... and the 00z Wed GFS has catered more to the ECMWF solution. So, have slowed precip timing slightly since yesterday evening... mentioning the potential for this to carry into Sunday. Long-range models are pushing PWATs of 2 inches into Iowa with this setup. So will have to monitor this for another moderate to heavy rainfall potential. Given what rain falls Thursday, this could lead to "compounded" flood-related impacts. Due to high model spread, confidence too low at this time to get too mired in the details of timing/location/amounts. But will be watching this closely. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1228 PM CDT Wed Sep 18 2019 Line of storms was previously expected to diminish continues to work its way across central IA and could impact KALO and KDSM through early afternoon. Otherwise it is expected to dissipate before reaching KOTM. A surface boundary is situated across northwest Iowa and is expected to be the focus for further storm/shower development later this evening and continuing through the taf forecast period. This boundary is expected to stall its progression across central Iowa which would allow for an extended period of SHRA/TSRA impacting KALO and KDSM Thursday morning. For now have highlighted the greatest chances for TSRA/SHRA at all TAF locations. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Kotenberg AVIATION...Beerends
Hazardous weather outlook, Sep 18, 3:33 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 333 PM CDT Wed Sep 18 2019 IAZ004>007-015>017-023>028-037>039-049-050-061-062-074-082-083- 092-093-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Union-Clarke- Taylor-Ringgold- 333 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are likely at times through this evening and again overnight into early Thursday. The threat of severe weather is low, but locally heavy rainfall is possible, especially late tonight into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will linger into Thursday, with a low threat of severe weather but with a possibility of locally heavy rainfall. Intermittent thunderstorm chances remain in the forecast from Friday through Sunday, then again around Tuesday. At this time it appears the highest storm chances will come from Friday night through Saturday. The potential for the severe weather and heavy rain during this time will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but any reports of heavy rain or flooding are always appreciated. IAZ033>036-044>048-057>060-070>073-081-191100- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams- 333 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area tonight through Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch is in effect for the area through Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Intermittent thunderstorm chances remain in the forecast from Friday through Sunday, then again around Tuesday. At this time it appears the highest storm chances will come from Friday night through Saturday. The potential for the severe weather and heavy rain during this time will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but any reports of heavy rain or flooding are always appreciated. IAZ075-084>086-094>097-191100- Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 333 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered, non severe thunderstorms will linger through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Intermittent thunderstorm chances return to the forecast from late Friday through Sunday, then again around Tuesday. At this time it appears the highest storm chances will come from Friday night through Saturday. The potential for the severe weather and heavy rain during this time will be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely. Lee
In the hours before
Special weather statement, Sep 18, 2:01 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
201 PM CDT Wed Sep 18 2019
IAZ038-039-050-181930-
Black Hawk IA-Tama IA-Grundy IA-
201 PM CDT Wed Sep 18 2019
...Strong Thunderstorm Moving Across Far Northern Tama County...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Traer, or about 15 miles south of Waterloo, moving east
northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Porte City, Traer, Reinbeck, Dysart, Washburn, Gilbertville and Tf
Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9230 4214 9230 4216 9266 4233 9267
4245 9206 4230 9206
TIME...MOT...LOC 1859Z 255DEG 18KT 4229 9246
LeeLocal storm report, Sep 18, 2:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 5 N DYSART 42.24N 92.30W
09/18/2019 TAMA IA TRAINED SPOTTER
TREE BRANCH SNAPPED OFF. WINDS ESTIMATED
AROUND 60 MPH.
&&
ANSORGELocal storm report, Sep 18, 2:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 1 NW LA PORTE CITY 42.32N 92.20W
09/18/2019 U0.50 INCH BLACK HAWK IA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:36 AM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto | 54 min |
| Sep 18, 7:06 AM CDT | Special Weather Statement | DMX | Emmet, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 2 more | 54 min |
| Sep 18, 2:01 PM CDT | Special Weather Statement | DMX | Black Hawk | 29 min |
| Sep 18, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 15 min |
| Sep 18, 4:14 PM CDT | Special Weather Statement | DMX | Mahaska, Poweshiek | 61 min |
| Sep 18, 4:25 PM CDT | Special Weather Statement | DMX | Hancock | 50 min |
| Sep 18, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 35 min |
| Sep 18, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 17 min |
| Sep 18, 6:07 PM CDT | Special Weather Statement | DMX | Wapello | 8 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.